Lakeshore Flood, Cenrtral Cook County
- When
- March 6, 3:00 AM CST to 9:00 PM CST
- Where
- Cenrtral Cook County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.895, -87.646 (the zone’s center; the record gives no point)
Strong north winds gusting as high as 45 mph produced waves as high as 11 feet along the Lake Michigan shore of Cook County. These high waves combined with high lake levels produced flooding, erosion and damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong north winds gusting as high as 45 mph produced waves as high as 11 feet along the Lake Michigan shore of Cook County. These high waves combined with high lake levels produced flooding, erosion and damage. In Chicago, North Avenue Beach was completely covered by water with water near on site facilities. The Chicago Park District bike path was flooded at 47th Street with erosion damage to the path. Some roads to lake side of South Shore Drive were partially covered by water. On East 73rd Street, water was up onto the sidewalk and was lapping against an apartment building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 5, 10:53 PM CST, 4 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1053 PM CST Thu Mar 5 2020
.UPDATE...
950 PM CST
Another evening update, with main change in the message to
upgrade Central Cook County, ie. the Chicago lakeshore, to a
Lakeshore Flood Warning, in effect from 3am to 9pm Friday. Overall
trend as has been noted leading up to this event has been an
increase in the peak wind magnitude. Of additional concern is the
wind direction into Friday morning, which will trend to close to
due north along the Illinois shore while winds are still strong.
There will be lengthy fetch of these close to due north winds.
Another item we've noted from buoy observations (when they're
deployed) is that in these just west of north direction
situations, the effective wave direction ends up north to a bit
east of north.
Despite the somewhat shore parallel low level wind direction, the
south-southeast slope of the Cook County shoreline leaves plenty
of northerly exposure, with the forecast wave direction expected
to focus that wave energy. Latest Calumet Harbor surge forecast
is for about a one foot rise, which tends to be a bit
conservative, so expectation is a 1-1.5 surge/additional lake
level rise from already record levels. With additional minor
increase in wind speeds over the lake, this yields waves up to
9-13 feet for the Chicago shore, highest south of downtown. From
previous events this cool season, we're expecting impacts to fall
shy of the very significant January 10-11 event, but worse than
the February 26th event for shoreline locations south of downtown,
especially the South Shore area, where some roads will likely be
threatened. A Lakeshore Flood Advisory remains in effect for
northern Cook County zone, including the beaches of the North
Shore cities/towns.
The most significant lakeshore flooding and beach erosion impacts
continue to be favored for the northwest Indiana shore, where
14-18+ foot waves, occasionally 23 ft, expected surge, and already
significant erosion will exacerbate an already bad situation. No
changes have been made to the Wind Advisory that was issued
earlier and forecast remains on track for the scattered rain/snow
to snow showers into the overnight, followed by a brief period of
lake effect snow and possibly minor accumulations for portions of
northwest Indiana, especially eastern Porter County.
Previous Update from 607 PM CST
A Wind Advisory has been issued for the area for later this
evening through early-mid Friday morning in collaboration with
other offices. Gusts across Iowa have frequently been to Wind
Advisory criteria. There is uncertainty that wraparound push of
winds to that magnitude will truly make it into north central
Illinois, but it will be close. Overnight behind the secondary
cold front, gusts look likely to occasionally reach 45+ mph. Some
of this could linger through the morning rush across northeast
Illinois including the Chicago area. The message remains nearly
the same though...a wind period especially overnight and early
Friday morning. Also nothing has changed for far northwest
Indiana where the highest gusts in the CWA are expected on Friday
given the wind direction being off the frictionless, unstable air
mass over the lake.
Castro/MTF
&&
.SHORT TERM...
230 PM CST
Through Friday...
The primary weather focus in the short term here continues to be on
a period of rather strong winds this evening and into Friday
morning, which looks to drive a significant lakeshore flood threat
into parts of our northwest Indiana counties late tonight and on
Friday.
An initial cold front is pushing through the region early this
afternoon and has turned winds out of the west for most. Wind gusts
have dropped off immediately behind this feature as we've continued
to lose the more appreciable flow immediately off the deck, but will
begin to pick up shortly again across our I-39 corridor counties
as a belt of stronger winds within the deepening cold advective
regime surges eastward. We've see wind gusts push into the 40 to
50 mph range across parts of NW Iowa and eastern Nebraska/South
Dakota this afternoon. As such, we had tossed around the idea of a
Wind Advisory for portions of our CWA to cover the strong wind
potential. The limiting factor here are lingering questions about
the consistent depth of the PBL this evening as we lose daytime
heating. The RAP/HRRR combo remain the most aggressive with
surface wind gusts as they maintain slightly deeper mixing tonight
than the rest of the model suite. We've seen this more aggressive
mixing in recent cold advection pushes and, while we won't
discount this possibility, the multi-model consensus at this time
points to winds gusting right up to advisory criteria (to 45 mph)
overnight and into early Friday morning. As a result, elected to
hold off on an advisory for Illinois, but won't discount the
possibility of a short-fused advisory as trends become clearer
this evening. After coordination with the North Webster office,
however, we have decided to hoist a targeted Wind Advisory late
tonight through Friday morning for Lake (IN) and Porter Counties
where guidance is in good agreement that 40-45 kts of flow aloft
will not have a problem making it consistently to the surface in
the more unstable regime downwind of the lake.
Have also beefed up PoPs a bit very late this afternoon and into mid-
evening hours. Regional radar mosaics are showing some light returns
developing at the edge of the incoming stratocu deck, and forecast
soundings continue to show the development of sufficient instability
to squeeze some gusty rain and/or graupel showers out. In addition,
with a good deal of momentum aloft, any more deeply-developed
updrafts may be able to transport some 40-50 mph wind gusts to the
surface. Thereafter, it looks like additional rain, changing over to
snow showers may develop towards midnight as a robust vort max
pushes southeast through the region. These might be good for some
very minimal snow accumulations on elevated/grassy surfaces.
Lake effect clouds and snow showers look to persist across parts of
Lake (IN) and Porter counties through Friday morning as winds
gradually subside through the day. High temperatures look to be in
the upper 30s to near 40 degrees.
LAKESHORE FLOOD POTENTIAL LATE TONIGHT THROUGH FRIDAY...
A core of very strong winds, gusting occasionally to near 50 to 55
mph along the immediate lakefront across NW Indiana, will drive very
large and battering waves down the lake late tonight. A Lakeshore
Flood Warning remains in effect for Porter and Lake (IN) counties
with the worst conditions expected very late tonight and early
Friday morning. Waves of 14 to 18 feet, occasionally to 23 (or even
higher for a brief period Friday morning), combined with 1 to 1.5
feet of surge are expected to result in another round of rather
significant beach erosion and lakeshore flooding. Farther up the
Illinois shoreline, waves should be a bit lower given the mostly
shore-parallel flow. That said, there is enough of an onshore
component of the wave directions (thanks to the Ekman Spiral effect)
to warrant a potential for lakeshore flooding. As a result, have
expanded the Lakeshore Flood Advisory to include the rest of the
Cook County shoreline. Conditions should begin to improve more
noticeably Friday evening and overnight.
Carlaw
&&
.LONG TERM...
Friday night through Thursday...
143 PM...Forecast concerns include high temps this weekend...rain
Monday and then an unsettled pattern mid/late next week.
High pressure will be moving across the area Friday night and then
east of the area Saturday morning. Saturday morning will likely
be rather chilly with lows in the 20s with light winds and clear
skies. Warmer air quickly spreads back into the area Saturday on
gusty southwest winds. Highs in the lower/mid 50s Saturday and
into the lower 60s Sunday. These temps have been fairly consistent
for several runs now. Winds on Sunday may end up being a bit
stronger than Saturday and will be strong enough to prevent any
lake cooling. Main forecast concern over the weekend appears to be
an elevated fire concern. See fire weather section below.
Models have also be quite consistent with the next system to
affect the area Monday. Timing may be just a tad slower but light
rain will spread across the area Monday morning and continue into
Monday evening. Rainfall amounts possibly reaching an inch in some
locations. Temperatures will still be mild with highs in the upper
40s/lower 50s. A cold front will move across the area Monday night
into Tuesday.
Next system then moves across the area Wednesday morning and in
the past 24 hours the gfs has trended toward the warmer ecmwf and
the ecmwf had trended toward the faster gfs. Thus...chance pops on
track for this time period. For now...have maintained a chance of
rain/snow in the north which is possible...but precip may end up
being mainly rain. Fast behind this system is another low pressure
that may affect the area Thursday/Thursday night though there are
still track differences. cms
&&
.FIRE WEATHER...
143 PM...There will be an elevated fire danger for Saturday and
Sunday afternoons this weekend.
A ridge of high pressure will be moving east of the area
Saturday morning. Southwest winds will steadily increase through
the morning with gusts into the 30 mph range by afternoon...
possibly higher especially across northwest IL. Dewpoints will
likely be starting in the mid teens Saturday morning and only
gradually increase to the mid/upper 20s by evening. With high
temps expected in the lower/mid 50s...minimum relative humidity
levels will likely be in the 25 to 30 percent range.
On Sunday...southwest winds are expected to be stronger with gusts
possibly into the 35-40 mph range by afternoon. High temps are
expected to reach the lower 60s across much of the area with
dewpoints slowly increasing into the mid 30s by mid/late
afternoon. This would yield minimum relative humidity levels
around 30 percent.
While reaching red flag criteria is currently not expected...both
days will by dry and windy with only a low chance for light
precipitation tonight...Thursday night. Thus fuels will continue
to dry into this weekend and the expected combination of winds/
humidity and drying fuels will produce an elevated fire danger.
Rain is expected to spread across the area on Monday with
rainfall amounts possibly reaching one inch in some areas. cms
&&
.AVIATION...
For the 06Z TAFs...
The concerns with the Chicago area TAFs are:
- Light snow showers with no accumulation through 08Z or so under
MVFR cigs; high confidence
- Gusty northwest winds becoming north-northwest and stronger
through daybreak, with sporadic gusts to 40+ kt likely through
14Z; high confidence
- Winds from 330-350 degrees and gusting to around 35 kt during
the morning rush; medium-high confidence
- Winds turning north-northeast mid to late Friday afternoon with
speeds still 9+ kt; medium confidence
Periodic showers, mainly being snow showers now, under MVFR
clouds will continue into the overnight across the area before
shifting east. Warm pavement temperatures will limit any impacts.
Clouds should remain in the MVFR category with high confidence.
A secondary cold front will sweep southward over the area through
08Z turning winds toward 330-340 degrees. Confidence is high in
some gusts reaching and even exceeding 40 kt, with sustained winds
around 25 kt. During the morning rush at ORD and MDW, the winds
are likely to even veer as much as 350 degrees especially closer
to 15Z. Speeds will be gradually diminishing during the later
morning and through the afternoon, with a rapid diminishing toward
sundown. Winds are likely to turn east of north at ORD and MDW
later Friday and could do it as early as 20Z with still being
gusty. Confidence on specific time of that shift to north-
northeast has lower confidence.
MTF
&&
.MARINE...
950 PM CST
Low pressure will then deepen tonight as it moves southeast
across the Great Lakes region, with the gradient tightening
overnight. Winds will shift to the northwest to north-northwest
overnight, with speeds/gusts up to 35 to 45 kt. A few storm force
gusts are possible early Friday along the Indiana nearshore. The
longest duration of these into Friday morning will be focused onto
the Indiana shore. High pressure then moves quickly into the area
Friday afternoon and evening, with winds steadily decreasing at
that time. The Gale Warning is in effect until 12PM CST Friday for
the Illinois nearshore and now until 3pm CST for the Indiana
nearshore. Winds will steadily diminish through Friday evening,
but hazardous waves will small craft will continue through pre-
dawn Saturday morning.
Castro/Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-
ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-
ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 9 AM Friday.
Lakeshore Flood Warning...ILZ014-ILZ104...3 AM Friday to 9 PM
Friday.
Lakeshore Flood Advisory...ILZ103...3 AM Friday to 9 PM Friday.
Wind Advisory...ILZ003-ILZ004-ILZ008-ILZ010 until 6 AM Friday.
IN...Lakeshore Flood Warning...INZ001-INZ002...3 AM Friday to 9 PM
Friday.
Wind Advisory...INZ001-INZ002...3 AM Friday to noon Friday.
LM...Gale Warning...IL nearshore waters until noon Friday.
Gale Warning...IN nearshore waters until 3 PM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 238 PM CST Thu Mar 5 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-062045- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 238 PM CST Thu Mar 5 2020 /338 PM EST Thu Mar 5 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Non thunderstorm wind Risk. Significant Lakeshore Flood Risk. DISCUSSION... Strong northwest winds will gust over 40 mph tonight over much of the area. Wind gusts as high as 55 mph are possible along the Lake Michigan shore in northwest Indiana late tonight. These very strong winds will create high waves which combined with the high lake levels will produce lakeshore flooding in northwest Indiana. The high waves may also produce minor lakeshore flooding along the Lake Michigan shore of Cook County. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Elevated Non Thunderstorm Wind Risk. Significant Lakeshore Flood Risk. Saturday and Sunday... Elevated Fire Weather Risk. DISCUSSION: Wind gusts as high as 55 mph are possible along the Lake Michigan shore in northwest Indiana Friday morning. These very strong winds will create high waves which combined with the high lake levels will produce lakeshore flooding in northwest Indiana. The high waves may also produce minor lakeshore flooding along the Lake Michigan shore of Cook County. These high waves will subside Friday afternoon into Friday night. Dry and windy conditions are expected Saturday and Sunday and will lead to an elevated fire danger Saturday afternoon and again Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-062045- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 238 PM CST Thu Mar 5 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and very hazardous waves. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Gale force winds and very hazardous waves. Saturday through Tuesday... Hazardous conditions for small craft are likely. Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 lakeshore flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882194.